South Carolina, 2011Hail and Damaging Winds in South Carolina, April 9, 2011
April 9, 2011 · NWS CHS · 11 events in 1 county or zone
A back door cold front in combination with a warm and unstable air mass, resulted in scattered strong to severe thunderstorms across southern South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $2,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A back door cold front in combination with a warm and unstable air mass, resulted in scattered strong to severe thunderstorms across southern South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 9, 9:14 PM EST, 51 minutes earlier.
Area forecast discussion, Apr 9, 9:14 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1014 PM EDT SAT APR 9 2011
...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE CHARLESTON TRI-COUNTY
AREA THROUGH EARLY MORNING SUNDAY...
.SYNOPSIS...
A WEAKENING BACKDOOR COLD FRONT WILL STALL OVER THE REGION TONIGHT
AND WILL DISSIPATE SUNDAY. A STRONGER COLD FRONT IS FORECAST TO MOVE
THROUGH MON NIGHT. WEAK HIGH PRES WILL THEN RETURN THROUGH MID
WEEK. ANOTHER FRONT MAY AFFECT THE REGION NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SEVERE TSTM WATCH 117 REMAINS IN EFFECT FOR BERKELEY-CHARLESTON
AND DORCHESTER COUNTIES UNTIL 2 AM. THE 10 PM UPDATE FEATURES AN
INCREASE IN POPS TO 50-70 PERCENT FOR THE TRI-COUNTY AREA WITH
POPS LESS THAN 20 PERCENT FOR THE REMAINDER OF THE LOCAL FORECAST
AREA.
RADAR SHOWS SUPERCELLS LINED UP FROM THE PEE DEE UP INTO WESTERN
NORTH CAROLINA AND STREAMING SOUTHEAST. THE GENERAL MOVEMENT OF
THE MESOSCALE CONVECTIVE SYSTEM IS TO THE SOUTH...SO ACTIVITY
CURRENTLY MOVING SOUTH OF CHARLOTTE AND EAST OF GREENVILLE-
SPARTANBURG COULD BRUSH PARTS OF CHARLESTON-BERKELEY AND
DORCHESTER COUNTIES OVER THE NEXT FEW HOURS. PRIMARY HAZARD WILL BE
LARGE HAIL...BUT DAMAGING WINDS OR EVEN AN ISOLATED TORNADO CAN NOT
BE COMPLETELY RULED OUT...HOWEVER THE STABLE POST-FRONTAL MARINE
LAYER WILL LIKELY LIMIT THAT POTENTIAL. QUITE A BIT OF ELEVATED
INSTABILITY IS IN PLACE ATOP THE COOL POST FRONTAL AIRMASS...SO
TSTMS SHOULD PERSIST DESPITE THE LACK OF SIGNIFICANT SURFACE BASED
INSTABILITY.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SUNDAY AND SUNDAY NIGHT...DRY AND WARM CONDITIONS WILL PREVAIL AS AN
UPPER LEVEL RIDGE AXIS EXTENDS NORTHEAST FROM THE GULF OF MEXICO
OVER THE EASTERN SEABOARD. THICKNESSES SUPPORT HIGHS IN THE LOW-MID
80S N TO MID-UPR 80S S. SHOULD ENOUGH CLOUD COVER REMAIN TOMORROW
FROM CONVECTION SATURDAY NIGHT...TEMPS COULD BE A FEW DEGREES
COOLER. THE RIDGE AXIS WILL SLOWLY PUSH OFFSHORE SUN
NIGHT...ALLOWING FOR MOSTLY CLEAR SKIES BUT CONTINUED MILD NIGHTTIME
TEMPS. WILL LOOK FOR LOWS IN THE MID 60S.
MONDAY THROUGH TUESDAY...DEEP RIDGING WILL SHIFT OFFSHORE MONDAY...
MAKING FOR DEEP SOUTHWESTERLY FLOW DURING THE DAY ON MONDAY AHEAD OF
A COLD FRONT DUE TO ARRIVE ON TUESDAY. THOUGH THERE WILL BE SOME
AFTN CUMULUS DEVELOPMENT MONDAY...ANY CONVECTIVE DEVELOPMENT WILL BE
IMPEDED BY MODEST UPPER SUBSIDENCE SO WILL KEEP THE FORECAST DRY.
ANOTHER WARM DAY IS EXPECTED WITH THICKNESSES SUPPORTING HIGHS IN
THE UPPER 80S TO AROUND 90. THE COLD FRONT WILL ENTER FAR WESTERN
PORTIONS OF THE CHS CWFA DURING THE PRE-DAWN HOURS TUESDAY MORNING
THEN CONTINUE PUSHING TOWARD THE COAST AND OFFSHORE BY MID-AFTERNOON
TUESDAY. THE FRONT IS BEING ENHANCED ALOFT BY A DIGGING TROUGH AXIS
EXTENDING SW FROM THE EASTERN GREAT LAKES THROUGH THE LOWER
MISSISSIPPI RIVER VALLEY. MOISTURE SWATH WITH THE FRONT IS RATHER
LIMITED...CONFINED TO THE FRONT ITSELF...SO THERE LOOKS TO BE A
NARROW WINDOW FOR FRONTAL SHWRS/TSTMS LATE MON NIGHT INTO TUE
MORNING. SFC HIGH PRESSURE WILL THEN SETTLE OVER THE SOUTHEAST IN
WAKE OF THE FRONT FOR DURING THE DAY TUESDAY. HIGH TEMPS WILL BE
AROUND 80.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ATLANTIC HIGH PRESSURE WILL KEEP HOLD OVER THE SOUTHEAST THROUGH
MIDWEEK. LITTLE TO NO CHANCE OF PRECIP IS ANTICIPATED THROUGH
THURSDAY. OVERALL HIGH TEMPS WILL BE IN THE UPPER 70S TO AROUND 80
OVER SOUTHERN PORTIONS OF SOUTHEAST GEORGIA. OVERNIGHT LOWS WILL BE
IN THE UPPER 50S. TEMPS MAY SLIGHTLY WARM AS WE HEAD INTO THE
WEEKEND AS ANOTHER SYSTEM DEVELOPS OVER THE PLAINS AND TRACKS EAST.
FRIDAY AND SATURDAY...WIDESPREAD ISENTROPIC ASCENT WILL PRODUCE
CLOUD COVER THAT WILL LIMIT HIGH TEMPS TO THE UPPER 70S DESPITE
SOUTHERLY FLOW AHEAD OF A LOW PRESSURE SYSTEM TRACKING THROUGH THE
MIDWEST. CHANCES OF PRECIP WILL INCREASE FRIDAY EVENING THROUGH
SATURDAY MORNING AS A TRAILING COLD FRONT PASSES THROUGH THE
SOUTHEAST. HAVE INCREASED POPS TO CHANCE DURING THE EXPECTED TIME
OF COLD FROPA. DRY CONDITIONS SHOULD RETURN LATE THIS WEEKEND AS
HIGH PRESSURE SETTLES OVER THE SOUTHEAST. OVERALL HIGHS WILL REMAIN
IN THE UPPER 70S/LOWER 80S.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
EXPECT DETERIORATING CONDITIONS THROUGH THE NIGHT AT BOTH KCHS AND
KSAV AS A BACKDOOR FRONT STALLS OVER THE AREA AND DEVELOPING
UPSTREAM CONVECTION PROPAGATES EASTWARD TOWARD THE COAST. AT KCHS
IFR CEILINGS HAVE ALREADY SETTLED IN WHICH WILL LIKELY PREVAIL
THROUGH EARLY SUNDAY MORNING...HOWEVER WILL MAINTAIN VFR CEILINGS AT
KSAV DUE TO THE PLACEMENT OF THE FRONT. STILL...VISIBILITIES WILL
LIKELY DROP TO IFR OR LOWER LEVELS AT BOTH SITES AS PATCHY FOG
DEVELOPS OVERNIGHT DUE TO PLENTY OF LINGERING LOW LEVEL MOISTURE.
MEANWHILE...UPSTREAM THUNDERSTORMS COULD STILL ADVANCE SE AND IN THE
VICINITY OF KCHS AFTER 03Z. DUE TO LACK OF COVERAGE AND LOW
CONFIDENCE THAT THE TERMINAL WILL BE DIRECTLY IMPACTED...WILL KEEP
ANY MENTION OF TSRA OUT OF TAFS. WILL AMEND AS NECESSARY TO ADDRESS
NEAR TERM CONVECTION TRENDS.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MON NIGHT
THROUGH TUE MORNING AS A COLD FRONT SHIFTS THROUGH THE REGION.
OTHERWISE...VFR.
&&
.MARINE...
THUNDERSTORMS COULD PRODUCE LOCALLY STRONG WINDS AND HAZARDOUS
CONDITIONS TONIGHT.
OTHERWISE...A COLD FRONT WILL WEAKEN AND STALL OVER THE SC WATERS
THIS EVENING. INITIAL SURGE OF E/NE WINDS AS HIGH AS 15-20 KT
ACROSS SC WATERS N OF EDISTO BEACH WILL GIVE WAY TO A WEAKENING
PRESSURE PATTERN/DIMINISHING WINDS OVERNIGHT. ALONG AND S/SW OF
THE BOUNDARY...A WEAK PRESSURE PATTERN WILL FAVOR VARIABLE WINDS
10 KT OR LESS TONIGHT.
SEAS WILL REMAIN 1-3 FT ACROSS THE COASTAL WATERS TONIGHT.
SUNDAY THROUGH WEDNESDAY...CONDITIONS WILL REMAIN WELL BELOW SCA
CRITERIA SUN AND MON. ATLC HIGH PRES WILL BEGIN TO SHIFT E AS A
LOW PRES SYSTEM TRACKS THROUGH THE EASTERN CONUS. SOUTHERLY FLOW
SUN WILL BEGIN TO INCREASE MON AS A COLD FRONT APPROACHES FROM THE
W. MODELS HAVE BACKED OFF THE STRENGTH OF THE PINCHED GRADIENT WITH
THE FRONT MON NIGHT SO HAVE KEPT CONDITIONS BELOW SCA LEVELS. WINDS
ARE ANTICIPATED TO INCREASE TO 15-20 KT WHILE SEAS BUILD TO 6 FT FOR
WATERS JUST BEYOND 20 NM FROM THE COAST. CONDITIONS WILL THEN
IMPROVE QUICKLY TUESDAY MORNING THROUGH LATE WEEK AS THE FRONT
DRIFTS WELL OFFSHORE AND HIGH PRESSURE SETTLES OVER THE WATERS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Apr 9, 7:28 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
828 PM EDT SAT APR 9 2011
AMZ330-350-SCZ044-045-050-052-110030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
DORCHESTER-INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY-
828 PM EDT SAT APR 9 2011
...SEVERE THUNDERSTORM WATCH 117 IN EFFECT UNTIL 2 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING.
AMZ352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042-043-
047>049-051-110030-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-COASTAL JASPER-
828 PM EDT SAT APR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Berkeley
- When
- April 9, 10:05 PM EST to 10:06 PM EST
- Where
- Berkeley County, 4.15 mi N of Eadytown
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 33.480, -80.150
A thunderstorm wind gust of 64 miles per hour was measured.
Hail, Berkeley
- When
- April 9, 10:12 PM EST to 10:13 PM EST
- Where
- Berkeley County, 0.58 mi E of Pineville
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.430, -80.010
Law enforcement reported quarter to golf ball size hail in Pineville, South Carolina.
Hail, Berkeley
- When
- April 9, 10:20 PM EST to 10:21 PM EST
- Where
- Berkeley County, 0.69 mi S of Russellville
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.390, -79.970
A spotter reported golf ball to tennis ball size hail near Russellville, South Carolina.
Hail, Berkeley
- When
- April 9, 10:23 PM EST to 10:24 PM EST
- Where
- Berkeley County, St Stephen
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.400, -79.920
A spotter reported nickel size hail.
Hail, Berkeley
- When
- April 9, 10:25 PM EST to 10:26 PM EST
- Where
- Berkeley County, St Stephen
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.400, -79.920
Fire department personnel reported golf ball size hail between Saint Stephen and Bonneau.
Hail, Berkeley
- When
- April 9, 10:25 PM EST to 10:26 PM EST
- Where
- Berkeley County, 0.9 mi NW of Bonneau
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.310, -79.960
The public reported quarter to half dollar size hail near Bonneau.
Thunderstorm Wind, Berkeley
- When
- April 9, 10:25 PM EST to 10:26 PM EST
- Where
- Berkeley County, St Stephen
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.400, -79.920
Fire department personnel reported trees down between Bonneau and Saint Stephen.
Hail, Berkeley
- When
- April 9, 10:28 PM EST to 10:29 PM EST
- Where
- Berkeley County, 2.89 mi E of Bonneau
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.300, -79.900
A spotter reported golf ball size hail east of Bonneau, Georgia.
Hail, Berkeley
- When
- April 9, 10:28 PM EST to 10:29 PM EST
- Where
- Berkeley County, 2.89 mi E of Bonneau
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.300, -79.900
A spotter reported golf ball size hail east of Bonneau, Georgia.
Hail, Berkeley
- When
- April 9, 10:28 PM EST to 10:29 PM EST
- Where
- Berkeley County, 3.26 mi NNE of Cherry Hill
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.270, -79.900
The public reported golf ball size hail for 10 to 15 minutes in the Macedonia area.
Hail, Berkeley
- When
- April 9, 10:30 PM EST to 10:31 PM EST
- Where
- Berkeley County, 4.43 mi NE of Cherry Hill
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.270, -79.870
A spotter reported quarter to half dollar size hail completely covering the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 9, 2011$19 million · EF4 · 29 events
- Tornado and Hail in Iowa, April 9 to 10, 201114 injured · EF3 · 5 events
- Tornadoes and Hail in Iowa, April 9, 2011$1.3 million · EF2 · 45 events
- Wildfire in Texas, April 9 to 10, 20111 death · 3 injured · $155,000 · 1 event
- Tornado and Hail in North Carolina, April 9, 201112 injured · $150,000 · EF0 · 60 events
- Wildfire in Texas, April 9 to 29, 2011$120 million · 3 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, April 9, 20111 death · 1 injured · $25,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 9, 2011$2.0 million · 3 in hail · 45 events
- Tornadoes and Hail in Kentucky, April 9, 20112 injured · $276,000 · EF0 · 63 events
- Wildfire in Texas, April 9 to 30, 2011$7.7 million · 3 events
- Hail and Lightning Strike in Illinois, April 9, 2011$1.8 million · 1 in hail · 5 events
- Tornadoes and Flash Flooding in Tennessee, April 9, 2011$230,000 · EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303677, 303674, 303673, 303672, 303670, 303671, 303676, 303667, 303668, 303669, 303666.